Alert archive / New Jersey / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 11, 2019, 2:34 PM EDT for Essex County, New Jersey. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2019, 2:34 PM EDT (18:34 UTC)
- Expired
- Jul 11, 2019, 8:53 PM EDT
- In force
- 6 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Essex County, NJ
The radar
The Philadelphia radar (KDIX), 98 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:44 PM EDT | FLASH FLOOD | East Newark, NJ | FLOODING ON NJ 21 BOTH DIRECTIONS IN THE AREA OF I-280. ALL LANES CLOSED AND DETOURED. |
| Jul 11, 4:00 PM EDT | FLASH FLOOD | Nutley, NJ | BROOKFIELD AVENUE AT PASSAIC AVENUE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WGUS51 KOKX 111834
FFWOKX
NJC013-112130-
/O.NEW.KOKX.FF.W.0002.190711T1834Z-190711T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
234 PM EDT Thu Jul 11 2019
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Central Essex County in northeastern New Jersey...
* Until 530 PM EDT.
* At 233 PM EDT, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area. Up to one to two
inches of rain have already fallen. Additional rainfall is
expected to move into the area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Bloomfield, Orange, Caldwell, East Orange, West Orange, Montclair,
Belleville, Nutley, Verona, Cedar Grove, Glen Ridge, North Caldwell
and East Newark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4079 7431 4088 7425 4088 7424 4087 7421
4085 7419 4082 7413 4082 7414 4080 7414
4076 7416 4074 7416 4073 7417
$$
MD5 follow-up statements
671
WGUS71 KOKX 111911
FFSOKX
Flash Flood Statement
National Weather Service New York NY
311 PM EDT Thu Jul 11 2019
NJC013-112130-
/O.CON.KOKX.FF.W.0002.000000T0000Z-190711T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-
311 PM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
CENTRAL ESSEX COUNTY...
At 309 PM EDT, Doppler radar indicated showers and thunderstorms
producing heavy rain across the warned area. Up to two and a half
inches of rain have already fallen. Flash flooding may already be
occurring.
Some locations that will experience flooding include...
Bloomfield, Orange, Caldwell, East Orange, West Orange, Montclair,
Belleville, Nutley, Verona, Cedar Grove, Glen Ridge, North Caldwell
and East Newark.
An additional one inch of rainfall is possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4079 7431 4088 7425 4088 7424 4087 7421
4085 7419 4082 7413 4082 7414 4080 7414
4076 7416 4074 7416 4073 7417
$$
MD940
WGUS51 KOKX 112053
FFWOKX
NJC013-120030-
/O.EXT.KOKX.FF.W.0002.000000T0000Z-190712T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
453 PM EDT Thu Jul 11 2019
The National Weather Service in Upton NY has extended the
* Flash Flood Warning for...
Central Essex County in northeastern New Jersey...
* Until 830 PM EDT.
* At 452 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Bloomfield, Orange, Caldwell, East Orange, West Orange, Montclair,
Belleville, Nutley, Verona, Cedar Grove, Glen Ridge, North Caldwell
and East Newark.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4079 7431 4088 7425 4088 7424 4087 7421
4085 7419 4082 7413 4082 7414 4080 7414
4076 7416 4074 7416 4073 7417
$$
MD226
WGUS71 KOKX 112218
FFSOKX
Flash Flood Statement
National Weather Service New York NY
618 PM EDT Thu Jul 11 2019
NJC013-120030-
/O.CON.KOKX.FF.W.0002.000000T0000Z-190712T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-
618 PM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
CENTRAL ESSEX COUNTY...
At 617 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to three inches with locally higher amounts of rain have
already fallen. Additional heavy rain is expected across the
warned area. Flash flooding may already be occurring.
Some locations that will experience flooding include...
Bloomfield, Orange, Caldwell, East Orange, West Orange, Montclair,
Belleville, Nutley, Verona, Cedar Grove, Glen Ridge, North Caldwell
and East Newark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4079 7431 4088 7425 4088 7424 4087 7421
4085 7419 4082 7413 4082 7414 4080 7414
4076 7416 4074 7416 4073 7417
$$
MD451
WGUS51 KOKX 112338
FFWOKX
NJC013-120300-
/O.EXT.KOKX.FF.W.0002.000000T0000Z-190712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
738 PM EDT Thu Jul 11 2019
The National Weather Service in Upton NY has extended the
* Flash Flood Warning for...
Central Essex County in northeastern New Jersey...
* Until 1100 PM EDT.
* At 737 PM EDT, Doppler radar indicated heavy rain across the
warned area. Three inches with locally higher amounts of rain have
already fallen. Additional rainfall is falling across the
warned area. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Bloomfield, Orange, Caldwell, East Orange, West Orange, Montclair,
Belleville, Nutley, Verona, Cedar Grove, Glen Ridge, North Caldwell
and East Newark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4079 7431 4088 7425 4088 7424 4087 7421
4085 7419 4082 7413 4082 7414 4080 7414
4076 7416 4074 7416 4073 7417
$$
MD015
WGUS71 KOKX 120053
FFSOKX
Flash Flood Statement
National Weather Service New York NY
853 PM EDT Thu Jul 11 2019
NJC013-120103-
/O.CAN.KOKX.FF.W.0002.000000T0000Z-190712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-
853 PM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING FOR CENTRAL ESSEX COUNTY IS CANCELLED...
The heavy rain has ended and waters are continuing to recede. Please
refer to the flood advisory in effect for the area, and continue to
heed any remaining road closures.
LAT...LON 4079 7431 4088 7425 4088 7424 4087 7421
4085 7419 4082 7413 4082 7414 4080 7414
4076 7416 4074 7416 4073 7417
$$
MDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 12:56 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 11, 12:56 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
1256 PM EDT Thu Jul 11 2019
.SYNOPSIS...
A warm front will approach through tonight, and pass through by
Friday morning, A slow moving cold front will then approach and
pass through Friday evening. High pressure will build later Friday
night into Saturday. A weak cold front will then move across on
Sunday. High pressure will return for Monday, followed by
another weak frontal system for the mid-week period.
&&
.NEAR TERM /THROUGH TONIGHT/...
The flood watch has been expanded to include New York City. With
precipitable water increasing to around 2.5 inches early this
evening, and storm motion progged to be less than 10 kt, the
risk for inch per hour rainfall for greater than an hour is
possible.
Attention then turns to showers/tstms with an approaching warm
front. Most of the activity with this front should hold off
until late afternoon, then continue mainly into the first half
of tonight from NYC west, and overnight across Long Island and
southern CT. PW increases to over 2 inches tonight, and this
plus increasing instability aloft and gradually veering low
level wind profiles in the WAA regime suggest heavy rain
potential. HREF probability-matched mean QPF suggests greatest
heavy rainfall potential should be just west of our CWA in
northern NJ, however enough additional guidance sources
including the SBU NAM-WRF, Canadian Global/Regional/HRDPS,
HRRR, and WRF-ARW, suggest this axis could set up farther east,
so as course of least regret issued a flash flood watch for NE
NJ for late today into much of tonight. It is possible this
watch could be extended farther northeast/east based on newer
12Z guidance and radar trends as the event begins to unfold
this afternoon.
High temps today should me mainly lower 80s, with lows tonight
in the upper 60s/lower 70s.
&&
.SHORT TERM /FRIDAY/...
Guidance has trended mostly dry for daytime Fri in the NYC
metro area after warm fropa as mid levels dry out, with chance
PoP to the north/east where deeper moisture and better lift
ahead of an approaching cold front will reside. With more in the
way of sunshine for the NYC metro area temps should reach the
upper 80s/lower 90s, with heat index values 90-95 as sfc
dewpoints remain near 70. Temps across much of the rest of the
area should reach the mid 80s, with lower 80s right along the
coast out east.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Dry and seasonably warm/hot weather is expected through much of
the period. Temperatures should average a few degrees above
normal (especially day time max temps) through the period.
Weak shortwave and associated cold front pass late Saturday
night into Sunday. However, do not expect any shower/tstm
activity with this weak/dry feature.
Heights rise early to mid week next week as sfc high moves
offshore. Humidity begins to increase as well. Downstream weak
shortwave could produce a few thunderstorms for Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
An approaching warm front today will result in the development
of widespread showers and thunderstorms, primarily after 23Z.
Showers and thunderstorm chances decrease overnight.
Prior to that time, it will mainly be a VFR forecast outside of
any scattered convection. IFR/MVFR conditions are likely in
heavy showers and thunderstorms this evening and into early
Friday morning.
S winds around 10 kt will back around to the SE late this
afternoon into this evening with the approach of the warm front.
A few gusts in the 15-18kt range will also be possible during
the afternoon hours.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Occasional gusts of 15-18kt possible this
afternoon. Isolated to scattered thunderstorms possible 19-23Z.
The afternoon KJFK haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Occasional gusts of 15-18kt possible this
afternoon. Isolated to scattered thunderstorms possible 19-23Z.
The afternoon KLGA haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Occasional gusts of 15-18kt possible this
afternoon. Isolated to scattered thunderstorms possible 19-23Z.
The afternoon KEWR haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Occasional gusts of 15-18kt possible this
afternoon. Isolated to scattered thunderstorms possible 19-23Z.
KHPN TAF Comments: Occasional gusts of 15-18kt possible this
afternoon. Isolated to scattered thunderstorms possible 19-23Z.
KISP TAF Comments: Occasional gusts of 15-18kt possible this
afternoon. Isolated to scattered thunderstorms possible 20-00Z.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...A low chance of MVFR in showers or thunderstorms,
mainly north east of the NYC metro terminals.
.Saturday through Monday...VFR.
&&
.MARINE...
In the near term, tstms late today into tonight could pose a
hazard. Otherwise, winds and seas should remain below SCA
levels through the period.
&&
.HYDROLOGY...
Moderate to locally heavy rainfall expected late today into
tonight. A swath of 1-2 inch rainfall is likely from northern
NJ into the lower Hudson Valley and southern CT, with local amts
of 2-3 inches in or near NE NJ. Issued a flash flood watch for
NE NJ and NYC for late today into much of tonight based this
potential. The watch could be extended farther north or east if
later guidance or radar trends suggest. At any rate, outside of
the watch area, minor urban, low lying and poor drainage
flooding is possible.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flash Flood Watch from 4 PM EDT this afternoon through late
tonight for NYZ072>075-176-178.
NJ...Flash Flood Watch from 4 PM EDT this afternoon through late
tonight for NJZ002-004-006-103>108.
MARINE...None.
&&
SYNOPSIS...Goodman/PW
NEAR TERM...
SHORT TERM...Goodman
LONG TERM...PW
AVIATION...JM/DW
MARINE...Goodman/PW
HYDROLOGY...
EQUIPMENT...Hazardous weather outlook, Jul 11, 12:50 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1250 PM EDT Thu Jul 11 2019 NJZ002-004-006-103>108-NYZ072>075-176-178-121700- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 1250 PM EDT Thu Jul 11 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ005>012-NYZ067>071-078>081-177-179-121700- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Nassau-Southern Nassau- 1250 PM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Showers and thunderstorms with an approaching warm front late today into tonight could produce heavy rain capable of causing localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ330-335-338-340-345-350-353-355-121700- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1250 PM EDT Thu Jul 11 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 2:15 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service New York NY
215 PM EDT Thu Jul 11 2019
NJZ004-006-103>106-111845-
Hudson-Eastern Essex-Western Bergen-Western Essex-Eastern
Bergen-Eastern Passaic-
215 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL BERGEN AND ESSEX COUNTIES...
At 214 PM EDT, a strong thunderstorm was located over Bloomfield,
moving north at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Paterson, Passaic, Wayne, Bloomfield, Hackensack, Orange,
Bergenfield, Paramus, Ridgewood, Lyndhurst, Rutherford, Secaucus,
Harrison, Caldwell and Kearny.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4077 7434 4090 7432 4091 7429 4089 7428
4090 7427 4091 7427 4093 7429 4095 7428
4100 7428 4101 7427 4102 7427 4103 7426
4096 7395 4071 7411
TIME...MOT...LOC 1814Z 197DEG 8KT 4081 7420
MDThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:55 AM EDT | Flash Flood Watch | OKX | Bergen, Essex, Hudson, Passaic, Union | 18 hr |
| Jul 11, 2:15 PM EDT | Special Weather Statement | OKX | Bergen, Essex | 30 min |
| Jul 11, 2:23 PM EDT | Areal Flood Advisory | OKX | Essex, Hudson, Union | 3 hr |
| Jul 11, 3:53 PM EDT | Special Weather Statement | OKX | Bergen, Essex | 37 min |
| Jul 11, 4:09 PM EDT | Areal Flood Advisory | OKX | Bergen, Passaic | 3 hr |
| Jul 11, 4:35 PM EDT | Areal Flood Advisory | OKX | Bergen, Passaic | 81 min |
| Jul 11, 4:48 PM EDT | Flash Flood Warning | OKX | Bergen, Passaic | 4 hr |
| Jul 11, 5:00 PM EDT | Flash Flood Warning | OKX | Bergen, Essex, Passaic | 4 hr |
| Jul 11, 5:21 PM EDT | Special Weather Statement | OKX | Bergen | 24 min |
| Jul 11, 5:25 PM EDT | Areal Flood Advisory | OKX | Essex, Hudson, Union | 87 min |
| Jul 11, 6:47 PM EDT | Flash Flood Warning | OKX | Essex, Union | 2 hr |
| Jul 11, 7:07 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Union | 3 hr |
Nearby
Flash Flood Warnings in New Jersey, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.